Vermont, 2023

Winter Storm and Winter Weather in Vermont, February 22 to 23, 2023

February 22 to 23, 2023 · NWS BTV · 17 events in 17 counties and zones

A weak area of low pressure tracked west to east along a stationary boundary, south of New England during the overnight of February 22nd into February 23rd. The storm was a quick mover with about 6-8 hours of snowfall that accumulated 3 to 8 inches across the region, the heaviest in the southern and central Green Mountains.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak area of low pressure tracked west to east along a stationary boundary, south of New England during the overnight of February 22nd into February 23rd. The storm was a quick mover with about 6-8 hours of snowfall that accumulated 3 to 8 inches across the region, the heaviest in the southern and central Green Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 22, 10:15 PM EST, 45 minutes earlier.

Area forecast discussion, Feb 22, 10:15 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1015 PM EST Wed Feb 22 2023

.SYNOPSIS...
Widespread moderate to heavy snow arrives tonight into Thursday
morning, with snowfall rates over an inch per hour at times.
The snow could mix with sleet across south central Vermont.
Localized strong wind gusts could create blowing snow and poor
visibilities, especially across St Lawrence county and southern
Green Mountains. The snow and wintry mix taper off by Thursday
morning. Then our next system arrives Thursday evening into
Friday morning bringing a light wintry mix with some light ice
accumulations possible. A brief shot of cold arrives Friday
afternoon into Saturday morning with wind chill values falling
below zero. Temperatures moderate Sunday into early next week
with an active pattern providing more chances for wintry
precipitation.

&&

.NEAR TERM /THROUGH FRIDAY/...
1010 PM UPDATE...

Forecast remains largely on track. Our webcam here at BTV just
showed the first flakes flying through the air despite a dew
point depression of 15F (22 over 7) as of this writing. Area
webcams show the PoPs working out really well. So the only
change was to update the temperatures and dew points per the
latest obs.

PREVIOUS DISCUSSION...

640 PM UPDATE...Looking at upstream obs and latest mesoscale
analysis, we still expect light snow to begin in Rutland county
around 8 PM, and then the BTV area around 10 PM. The 18z
NAM/HRRR guidance might have raised a few eyebrows with the axis
of the heaviest snow shifting south of BTV area. While it is an
off cycle run, the RAP mesoanalysis does show a sharp PWAT
gradient with 0.2 inch PWATs along the international border to
1.0 inch (which will be maximum of moving average per the SPC
sounding climatology for Albany, NY) along the NY/PA line as of
this writing. The RAP soundings still depict a saturated profile
for BTV up to 500mb after midnight along with really good omega
in the dendritic snow growth region. Looking at upstream obs
suggests that the RAP guidance is in very good shape going
forward so no changes to the current forecast.

As of 339 PM EST Wednesday...

* Winter Storm Warning in effect this evening through Thursday
  afternoon.

* Combination of heavy snow and mixed precipitation will make
  travel difficult for Thursday morning and evening commutes.
  Gusty winds and blowing snow in the Saint Lawrence Valley will
  result in near zero visibility at times making even a short
  walk tonight potentially deadly.

* Additional light snow accumulations and mixed precipitation
  are expected Thursday evening into Friday with cold, blustery
  conditions following Friday.

The much discussed winter storm is on our doorstep currently moving
through central New York State. Snow is expected to begin 6-11 PM
local time this evening spreading from southwest to northeast. Main
messages of hazardous travel conditions for the region remain true
although some of the details changed marginally today. QPF increases
across southern Vermont warranted more snowfall than previous
forecast cycles and pushed western Rutland and eastern Windsor
counties over the threshold of warning criteria. Also, increased the
amount of ice in the early Thursday morning period where drizzle and
periods of freezing rain are possible. A glaze to several hundredths
of ice will be possible on top of the expected heavy snowfall.
Blowing snow remains a threat for those in the Saint Lawrence
Valley. Visibility will be nil at time tonight as heavy snow and
winds create near blizzard conditions. Those heading outdoors could
become disoriented and even a short walk could be deadly.

Outside of some off-cycle 18Z CAM guidance, expected conditions
didn't change too much from previous runs. 12Z guidance continues to
favor strong isentropic lift across an approaching frontal boundary
that is expected to largely stay south of the region. NAM guidance
has come more in line with global models in this regard although
model atmospheric profiles continue to vary. Kept the large nod to
NAM and CAMs for profiles to keep sleet and freezing precipitation
in the forecast as winds aloft increase. Global models, GFS and
blended guidance, remains too cold and doesn't capture the warm nose
as well.

Main changes were an increase in QPF over southern Vermont resulting
in more widespread 6-10 inches across Rutland/Windsor counties.
Elsewhere, error bounds are creeping towards the higher end of the 8-
12 inches of snow expected with median values in the 10-11 inch
area. From a probabilistic approach, models are favoring slightly
more snow than previous runs, but not outside of the original
forecast envelope. Some modest adjustments were made to ice
accumulation which continues to be the element with the highest run-
to-run variance. Could see some freezing drizzle farther north and
east in the mid/upper level dry slot early Thursday while freezing
rain becomes increasingly possible for southern Vermont later into
Thursday as cold air sags southward. The result was a light glaze up
to around 0.1" of ice behind tonights heavy snow.

Otherwise, cold air advection will increase Friday with blustery
conditions expected as northerly winds gust to around 20 mph.
Ambient air temperatures will drop with highs from around 10 degrees
into the mid/upper teens. Winds and low temperatures will create
wind chills from the negative single digits to the positive single
digits in general.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 339 PM EST Wednesday...After an active end to the work week,
more benign weather is expected for the weekend as surface high
pressure builds over the region. While there will be no
precipitation through Saturday, significantly colder and below
normal temperatures are expected until Sunday when the high shifts
off the eastern seaboard and a warmer southerly flow develops. The
coldest period will be Friday night where clearing skies, abating
winds and a fresh snowpack will create ideal conditions for
radiational cooling. Low temps will fall below zero area-wide, with
the coldest areas being the Adirondacks and Northeast Kingdom where
low teens below zero are possible. Highs Saturday follow suit,
running closer to normal lows for late February, only in the teens
above zero. Slightly warmer temps are forecast for Saturday night in
the single digits above zero.

Late Saturday night into Sunday a weak shortwave trough and surface
low will track east from the Great Lakes and provide a chance for
some scattered rain and snow showers. Running into a dry antecedent
airmass, there should be little to no impact with very light QPF and
snowfall forecast. Highs Sunday will be back to near normal in the
mid/upper 20s north to low 30s south.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 339 PM EST Wednesday...Heading into next week the pattern
becomes active again with our next storm system moving in for late
Monday through Tuesday. Overall the large scale synoptic pattern
hasn't changed much from the previous forecast discussion where
deterministic and ensemble guidance continue to be in good agreement
showing a closed upper low originating on the Pacific coast Saturday
afternoon, lifting northeast through the central CONUS Sunday and up
through the Great Lakes on Monday. One big difference in the 12Z NWP
was the development of a stronger secondary low along the Mid-
Atlantic coast Monday night which acts to help keep a colder
northerly flow across the forecast area. This favors snow as the
dominant ptype as compared to previous runs where some wintry mix
was introduced into southern Vermont. Given the event is over 5 days
away, and the system is yet to be sampled by the upper air network,
the forecast bears watching over the weekend. Seasonably cool and
drier conditions are favored to follow for Wednesday.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
2340z UPDATE...

No major changes to the 00z TAFs except to insert some marginal
35 kt LLWS at 2000 ft for KMSS and KRUT based on the latest
forecast soundings and to tighten up the window of the heaviest
snow and blowing snow. Expect the heaviest snow and 1/4 mi vsby
for KBTV between 05z and 09z. Cigs and vsby improve to MVFR to
even low VFR after 12z as the brunt of the storm exits.

PREVIOUS DISCUSSION...

Through 18Z Thursday...VFR conditions will prevail through 00Z.
Thereafter, a winter storm will produce significant impacts
across the region with moderate to locally heavy snowfall
expected through much of the remainder of the TAF period.
Conditions quickly deteriorate after 00Z with ceilings lowering
from VFR to MVFR and snow arriving between 01-04Z from south
to north. Snow becomes heavy at times with visibility as low as
1/4SM through around 12Z. Snow will mix with sleet at KRUT at
times, which should improve visibility toward IFR/MVFR.
Additionally, developing northeasterly wind gusts of 25-35
knots will create near zero visibility at times at KMSS
from 06-12Z. Conditions improve to MVFR by 15Z with snow ending,
but low clouds persisting into the afternoon.

Outlook...

Thursday Night: Mainly MVFR, with local IFR possible. Likely SN,
Chance SHSN.
Friday: Mainly VFR, with local MVFR possible. Slight chance SHSN.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. Chance SHSN.
Saturday Night: Mainly VFR, with local MVFR possible. Chance
SHSN.
Sunday: Mainly MVFR, with local VFR possible. Chance SHSN.
Sunday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Monday: VFR. Slight chance SN.

&&

.EQUIPMENT...
A communications error is preventing information from exiting
the KMPV AWOS. Technicians are looking into this issue; "AMD NOT
SKED" will be appended until data is flowing again.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning until 1 PM EST Thursday for VTZ001>011-
     016>021.
NY...Winter Storm Warning until 1 PM EST Thursday for NYZ026>031-
     034-035-087.

&&

SYNOPSIS...Chai
NEAR TERM...Boyd/Chai
SHORT TERM...Lahiff
LONG TERM...Lahiff
AVIATION...Chai/Lahiff
EQUIPMENT...WFO BTV
Hazardous weather outlook, Feb 22, 3:29 PM EST, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
329 PM EST Wed Feb 22 2023

NYZ026>031-034-035-087-VTZ001>011-016>021-232030-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
329 PM EST Wed Feb 22 2023

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
THURSDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather, 3 winter storm. Local standard time, as filed.

Winter Storm, Western Addison

When
February 22, 11:00 PM EST to February 23, 7:00 AM EST
Where
Western Addison forecast zone
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

A general 5 to 8 inches of snow fell across the region.

Winter Weather, Eastern Addison

When
February 22, 11:00 PM EST to February 23, 7:00 AM EST
Where
Eastern Addison forecast zone
Reported by
CoCoRaHS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

A general 4 to 7 inches of snow fell across the region.

Winter Weather, Eastern Rutland

When
February 22, 11:00 PM EST to February 23, 7:00 AM EST
Where
Eastern Rutland forecast zone
Reported by
CoCoRaHS
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

A general 4 to 7 inches of snow fell across the region.

Winter Weather, Western Rutland

When
February 22, 11:00 PM EST to February 23, 7:00 AM EST
Where
Western Rutland forecast zone
Reported by
CoCoRaHS
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

A general 4 to 7 inches of snow fell across the region.

Winter Weather, Eastern Windsor County

When
February 22, 11:00 PM EST to February 23, 7:00 AM EST
Where
Eastern Windsor County forecast zone
Reported by
CoCoRaHS
Coordinates
43.580, -72.586 (the zone’s center; the record gives no point)

A general 4 to 7 inches of snow fell across the region.

Winter Weather, Western Windsor County

When
February 22, 11:00 PM EST to February 23, 7:00 AM EST
Where
Western Windsor County forecast zone
Reported by
CoCoRaHS
Coordinates
43.580, -72.586 (the zone’s center; the record gives no point)

A general 4 to 7 inches of snow fell across the region.

Winter Weather, Western Chittenden

When
February 22, 11:00 PM EST to February 23, 7:00 AM EST
Where
Western Chittenden forecast zone
Reported by
CoCoRaHS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

A general 4 to 6 inches of snow fell across the region.

Winter Weather, Washington

When
February 22, 11:00 PM EST to February 23, 7:00 AM EST
Where
Washington forecast zone
Reported by
CoCoRaHS
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

A general 4 to 7 inches of snow fell across the region.

Winter Weather, Eastern Chittenden

When
February 22, 11:00 PM EST to February 23, 7:00 AM EST
Where
Eastern Chittenden forecast zone
Reported by
CoCoRaHS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

A general 4 to 6 inches of snow fell across the region.

Winter Weather, Lamoille

When
February 22, 11:00 PM EST to February 23, 7:00 AM EST
Where
Lamoille forecast zone
Reported by
CoCoRaHS
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

A general 4 to 6 inches of snow fell across the region.

Winter Storm, Caledonia

When
February 23, 12:00 AM EST to 8:00 AM EST
Where
Caledonia forecast zone
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

A general 5 to 8 inches of snow fell across the region.

Winter Storm, Orange

When
February 23, 12:00 AM EST to 8:00 AM EST
Where
Orange forecast zone
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

A general 5 to 8 inches of snow fell across the region.

Winter Weather, Grand Isle

When
February 23, 12:00 AM EST to 7:00 AM EST
Where
Grand Isle forecast zone
Reported by
CoCoRaHS
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

A general 2 to 5 inches of snow fell across the region.

Winter Weather, Eastern Franklin

When
February 23, 12:00 AM EST to 7:00 AM EST
Where
Eastern Franklin forecast zone
Reported by
CoCoRaHS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

A general 2 to 5 inches of snow fell across the region.

Winter Weather, Western Franklin

When
February 23, 12:00 AM EST to 7:00 AM EST
Where
Western Franklin forecast zone
Reported by
CoCoRaHS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

A general 2 to 5 inches of snow fell across the region.

Winter Weather, Essex

When
February 23, 12:00 AM EST to 8:00 AM EST
Where
Essex forecast zone
Reported by
CoCoRaHS
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

A general 2 to 5 inches of snow fell across the region.

Winter Weather, Orleans

When
February 23, 12:00 AM EST to 8:00 AM EST
Where
Orleans forecast zone
Reported by
CoCoRaHS
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

A general 2 to 5 inches of snow fell across the region.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2023Every state in 2023This day in weather historyWarnings in Vermont, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077091, 1077092, 1077093, 1077094, 1077095, 1077096, 1077098, 1077099, 1077101, 1077102, 1077089, 1077090, 1077103, 1077104, 1077105, 1077106, 1077107.